Search form

Topics:

ubmslateCL-logo-ubm

CL Mobile Menu

A Man With Transient Dyspnea After Taking Tadalafil

A Man With Transient Dyspnea After Taking Tadalafil

Case Presentation
A 26-year-old man presented with sudden onset of palpitations and shortness of breath after incidentally taking tadalafil. He had no other symptoms and no history of illnesses during childhood. He drank socially but denied smoking and use of illicit drugs. On further questioning, he reported that 2 years ago while on a trip to a high-altitude area, he experienced episodes of excessive dyspnea. His family history was unremarkable.

Figure 1.

 

Physical examination
The patient's vital signs were normal. Examination of the chest revealed diminished breath sounds on the left side. Findings from the remainder of the physical examination were unremarkable. Laboratory values were all within the normal range.

An ECG showed no significant abnormalities. A prominent right pulmonary artery, a right-sided aortic arch, cardiomegaly, and diminished left lung volumes were seen on a chest radiograph (Figure 1). An echocardiogram demonstrated normal chambers with no systolic dysfunction, no evidence of valvular or congenital heart disease, and normal pulmonary artery pressures. CT angiograms (CTAs) of the chest (Figures 2 and 3), a cardiac MRI scan (Figure 4), and a ventilation-perfusion (V/Q) lung scan (Figure 5) were also obtained. Pulmonary function tests (PFTs) revealed a moderate restrictive pattern (total lung capacity, 68% of predicted) with a mildly decreased carbon monoxide-diffusing capacity (76% of predicted) as per the ATS/ ERS task force (2005) standardization guidelines.

The differential diagnoses under consideration were left lung atelectasis, hypoplastic left lung, and congenital heart disease.

WHAT'S YOUR DIAGNOSIS?

Answer on next page.

Pages

 
Loading comments...

By clicking Accept, you agree to become a member of the UBM Medica Community.